Ask a doctor

What Can I Do About the Red Marks on My Son's Face 3 Months Into Accutane?

his face is left with very bad red marks. why is this happening and what can we do to diminish this redness.

Doctor Answers (3)

Face Complexion During Accutane

+3

Typically, my patients experience worsening of their acne in the first 1-2 months of an Accutane course.  Acne cysts that have resolved may leave blemishes or scars that usually fade over a year.  I counsel my patients on Accutane to not use any "scar treatments" while on Accutane as these may exacerbate their condition.  Approximately one year after the course is complete, I address any residual scarring which may treated with various modalities such as dermabrasion or laser.  As always, consult with a board certified dermatologist regarding your individual condition so the best management strategy can be devised.


Houston Dermatologist

Skin Redness During Accutane

+1

Unfortunately red blemishes from acne (especially cystic acne) are quick common and can last for some time. While on Accutane your son's skin may get a bit worse during the first month or so, and then begin to clear. I understand you said it's been 3 months, but my assumption is that the redness is mostly PIH (post inflammatory hyperpigmentation) which should start to resolve soon. I would recommend he continue his Accutane regimen, and address the PIH in the coming months. His active acne needs to clear before much else is done to any discoloration or scarring. Cutera Laser Genesis is a good superficial laser treatment that targets redness specifically. A lot of my post-Accutane patients do a few treatments to resolve PIH after they have finished their courses of Accutane.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Red marks on the face after Accutane

+1

These red marks may be the result of several things:

  • Acne scars formed prior to Accutane will remain red at least for a few months after Accutane.  They usually fade with time, although the skin texture of a scar doesn't change much.  Acne scars can be treated later (after 24 months post Accutane) with fractional laser resurfacing.  If done before 24 months, there is an increased risk of scarring from any resurfacing or scar treatment procedure.
  • Since Accutane dries the skin by shrinking the oil glands, dry patches of eczema can form on the face during treatment.  After the treatment ends and the skin begins, these fade.  If dryness is the cause, you may try a mild, oil-free moisturizer to relieve it.
  • Because Accutane dries the skin, the skin may respond to the irritation by opening up small blood vessels and cause diffuse redness on the face, sort of reminiscent of rosacea.  This also usually fades within a few months of finishing Accutane treatments

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.